For Any Cancer Diagnosis
I have been receiving chemotherapy treatments for the past six months and my memory is not as good as it used to be. Is this because of the chemo? What should I do?A.
During chemotherapy treatments, you may notice memory or thinking changes, sometimes referred to as chemobrain. Chemobrain affects your cognitive or thinking abilities including: memory, attention, concentration, word finding or retrieval, multi-tasking, learning, and sense of direction. Researchers are not certain of the exact causes of these difficulties, but they are currently studying this problem in order to find ways to both treat and prevent it.
There are a number of treatable conditions that can affect memory, such as low blood counts, hormonal changes, stress, fatigue, sleep disturbances, depression, and anxiety. Some of your medications could also be affecting your ability to think clearly.
It is important for you to talk with your doctor if you are having trouble with your memory. Your health care team can be very helpful to you in figuring out ways to manage your memory and thinking changes related to chemotherapy. Bring a list of your questions to your doctor, take notes, and ask permission to record your visit. If possible, bring someone with you. Get a second opinion if your doctor doesn’t take your concerns seriously.
Memory tools can help to boost your memory. Write things down in a planner, pick one spot to keep your keys and wallet, place reminders around your home and work space of tasks you need to do, and recognize the importance of nutrition, exercise and sleep.
CancerCare offers the following fact sheets addressing chemobrain:
- Cognitive Problems After Chemotherapy
- Coping With Chemobrain: Keeping Your Memory Sharp
- Improving Your Concentration: Three Key Steps
Remember that you are not alone. Work with your health care team to address your memory changes, join a support group, learn more about chemobrain through our educational workshop, Chemobrain: The Impact of Cancer Treatments on Memory, Thinking and Attention, and most importantly be kind to yourself.
For Breast Cancer
Since being diagnosed with breast cancer, I can't seem to keep on top of things like I used to and it seems like I'm in a fog. I've mentioned this to my doctor but I think his focus is more on my treatment and less on my concerns. Anything I can say to make him listen?A.
After being diagnosed with cancer, many women report having trouble finding words and remembering things. Be persistent in communicating with your doctor about what you are experiencing. Here are some tips that may help you:
- Request a time to speak with your doctor to focus on your specific concerns
- Express how these concerns are affecting you and your quality of life
- Be specific and give examples
- Use statements such as, “I need your help understanding this” and “Do you have any suggestions on what I can do?”
It’s also possible that you may be experiencing side effects from chemotherapy. This is sometimes referred to as “chemobrain,” a condition that affects your short-term memory. You may consider getting evaluated by a neuropsychologist (an expert trained in how the nervous system, especially the brain, controls mental functions such as language, memory, and perception) who can assess any cognitive changes and suggest mental exercises to improve memory and thinking. Chemobrain usually lessens over time once treatment has ended.
A few steps you can take now to improve your memory:
- Keep a notebook or day planner where you can write down things you need to remember
- Keep the notebook in a specific place so you can find it when you need to
- Use Post-it notes to place reminders in your home, office or other spaces
To learn more about chemobrain, read CancerCare’s fact sheets: